This isn't the first time metformin has been recalled over NDMA concerns. Experts explain why the recalls might be happening and what you should do if you're taking the impacted medication.
Advertisement
two white pills with MF embossed on them with a recall button over it
Credit: Getty Images / Sezeryadigar

The US Food and Drug Administration (FDA) is spreading the word about a voluntary recall of a popular type of diabetes drug over concerns that it may contain higher-than-acceptable levels of the probable cancer-causing contaminant N-nitrosodimethylamine (NDMA).

Nostrum Laboratories, Inc., announced on January 4 that it is voluntarily recalling one lot of its Metformin HCl Extended Release Tablets, USP 750 mg. The medication is designed to improve blood glucose control in adults with type 2 diabetes, when used alongside a healthy diet and exercise. The affected product is packaged in 100-tablet bottles, has the NDC of 29033-056-01, a lot number of MET200501, and an expiration date of July 2022. So far, the company hasn't received any reports of adverse events related to the recall.

This isn't the first time metformin has been recalled over NDMA concerns. In fact, it's happened so often that the FDA has a special page online dedicated to metformin recalls that span back to early 2020.

If you're on metformin or have a loved one who is taking the medication, it's more than understandable to be concerned. Here's what you need to know about NDMA, how it can even end up in metformin in the first place, and what your next step should be.

What is NDMA, exactly?

NDMA is a semi-volatile organic chemical that forms in industrial and natural processes, according to the Environmental Protection Agency (EPA). It's a yellow liquid with no distinct odor and is a member of N-nitrosamines, a family of potent carcinogens, the EPA says. As such, NDMA has been labeled as a "probable human carcinogen." "That means it can cause cancer," Jamie Alan, PhD, an associate professor of pharmacology and toxicology at Michigan State University, tells Health.

The EPA lists NDMA as a "priority pollutant," meaning it's a pollutant that the EPA regulates and that can be used in a practical way. But exposure to high levels of the contaminant can cause liver damage. It can also lead to the following symptoms:

  • Headache
  • Fever
  • Nausea
  • Jaundice
  • Vomiting
  • Stomach cramps
  • Enlarged liver
  • Reduced function of the liver, kidneys, and lungs
  • Dizziness

Animal studies have also shown that NDMA exposure has caused tumors in the liver, respiratory tract, kidney, and blood vessels. It is findings like these that have led experts to consider NDMA a probable carcinogen for humans, too.

How can NDMA end up in medication?

In the past, NDMA was used to produce rocket fuel, antioxidants, and softeners for things like nitrile rubber, the EPA reports. Now, NDMA is only used for research purposes, though it can be an accidental byproduct of the chlorination of wastewater at treatment plants. It can also be unintentionally produced and released from industrial sources through chemical reactions, like those that involve alkylamines with nitrogen oxides, nitrous acid, or nitrite salts, per the EPA.

So when it comes to getting into medication, NDMA can be a byproduct of the manufacturing process, Karl Nadolsky, DO, an endocrinologist at Spectrum Health Medical Group, tells Health. Or, it could be a contaminant that gets into the medication. It can also simply be part of the structure of the medication, Alan adds. But "in the case of metformin, this is probably a contaminant," she says.

Again, this is not the first time that metformin has been recalled due to levels of nitrosamine impurities above the acceptable daily intake limit of 96 ng/day, as set by the FDA Guidance Document. Nostrum Laboratories, Inc., as well as other brands, have recalled certain lots in recent history due to too-high NDMA levels. In fact, it's happened as recently as December 28, 2021, when Viona Pharmaceuticals Inc., issued a voluntary recall of 33 lots of its Metformin HCl Extended-Release Tablets, USP 750 mg, due to the detection of NDMA impurity.

So how come it's something that multiple companies have faced? Bruce Ruck, PharmD, managing director of the NJ Poison Control Center at Rutgers New Jersey Medical School, tells Health that many companies buy the raw powder to make these medications from the same supplier. "Even though my tablet may be from company A and your tablet may be from company B, the raw powder is probably from the same company way up on the chain," he says. "If that powder is contaminated, it will end up in multiple brands."

What should you do if you're taking the recalled metformin?

With the latest recall, the FDA is urging patients taking the drug to continue taking it until a doctor or pharmacist gives them a placement or different treatment option. "It could be dangerous for patients with type 2 diabetes to stop taking their metformin without first talking to their health care professional," the FDA says, noting that the agency has not found NDMA in immediate release metformin products, which are the most commonly prescribed type of metformin.

It seems odd to keep taking a medication that may be contaminated with an ingredient that could cause cancer, but Dr. Nadolsky says you shouldn't panic. "I would not necessarily let it cause acute anxiety," he says. Instead, he recommends reaching out to your doctor and pharmacist ASAP to get information about alternatives.

"This is weighing the benefits vs the risk," Alan explains. "If the patient's blood sugar gets too high, this can be life-threatening." In the case of NDMA, "you have to be exposed to a certain amount over your lifetime," she says, adding, "meanwhile, high blood sugars can be extremely dangerous in the short term."

Ruck agrees. "The risk of cancer—while there—in the very short term is lower than the risk of not taking your medication," he says.

Basically, talk to your doctor. They should be able to guide you on next steps.

To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter.

This story originally appeared on health.com